MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Stroke/CVA (1770); Thromboembolism (2654)
Date of Event 09/07/2026
Type of Reportable Event Death
Event or Problem Description
Impella 5.5 smartassist (sa) was inserted via right axillary artery surgical access in a 65-year-old male patient presenting with acute myocardial infarction and cardiogenic shock.The patient's comorbidities included coronary artery disease, diabetes mellitus, renal insufficiency, and dialysis dependence.The patient's clinical condition prior to support initiation was society for cardiovascular angiography and interventions (scai) shock stage e, indicating profound cardiogenic shock with hypoperfusion and end-organ dysfunction despite extensive therapeutic interventions.Prior to impella 5.5 support, the patient had received 45 days of prior impella support and extracorporeal membrane oxygenation (ecmo).Additional therapies included inotropes, vasopressors, and respiratory support.The patient was being bridged to heart transplantation while receiving multiple forms of mechanical circulatory support.After 88 days of impella 5.5 smartassist support, the device was explanted.The support duration exceeded the device indication for use.Following explant, the patient remained hospitalized.Five days post explant the patient developed neurological changes and experienced a cardiac arrest.The clinical team suspected an embolic stroke secondary to thrombus migration from the impella 5.5 smartassist graft, resulting in anoxic neurological injury.Following the cardiac arrest, an impella cp smartassist and a new ecmo system were implanted for continued circulatory support.After four days the patient expired.The stroke and subsequent cardiac arrest are considered related to the impella 5.5 procedure as the physician stated that the concern was that clot formation from the graft was a contributing factor.The device is also considered to have contributed to the patient outcome of death as the patient decompensated following the stroke.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50914359
Report Number1220648-2026-13403
Device Sequence Number14784904
Product Code OZD
UDI-Device Identifier00813502012828
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000100
Device Lot Number2027816098
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/02/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age65 YR
Patient SexMale
Patient Weight195 LB
Patient RaceWhite